Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Endomorphism rings of torsionless modules

Author: Arun Vinayak Jategaonkar
Journal: Trans. Amer. Math. Soc. 161 (1971), 457-466
MSC: Primary 16.40
MathSciNet review: 0284464
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let A be a right order in a semisimple ring $ \Sigma ,{M_A}$ be a finite-dimensional torsionless right A-module and $ {\hat M_A}$ be the injective hull of M. J. M. Zelmanowitz has shown that $ Q = {\rm {End}}\;{\hat M_A}$ is a semisimple ring and $ S = {\rm {End}}\;{M_A}$ is a right order in Q. Further, if A is a two-sided order in $ \Sigma $ then S is a two-sided order in Q. We give a conceptual proof of this result. Moreover, we show that if A is a bounded order then so is S. The underlying idea of our proofs is very simple. Rather than attacking $ S = {\rm {End}}\;{M_A}$ directly, we prove the results for $ B = {\rm {End}}\;({M_A} \oplus {A_A})$. If $ e:{M_A} \oplus {A_A} \to {M_A} \oplus {A_A}$ is the projection on M along $ {A_A}$ then, of course, $ S \cong eBe$ and it is easy to transfer the required information from B to S. The reason why it is any easier to look at B rather than S is that $ {M_A} \oplus {A_A}$ is a generator in $ \bmod$-$ A$ and a Morita type transfer of properties from A to B is available. We construct an Artinian ring resp. Noetherian prime ring containing a right ideal whose endomorphism ring fails to be Artinian resp. Noetherian from either side.

References [Enhancements On Off] (What's this?)

  • [1] S. A. Amitsur, Rings of quotients and Morita context, J. Algebra (to appear). MR 0414604 (54:2704)
  • [2] H. Bass, Algebraic K-theory, Benjamin, New York, 1968. MR 40 #2736. MR 0249491 (40:2736)
  • [3] C. Faith, The correspondence theorem for projective modules and the structure of simple Noetherian rings, Bull. Amer. Math. Soc. 77 (1971), 338-342. MR 0280534 (43:6254)
  • [4] R. Hart, Endomorphisms of modules over semi-prime rings, J. Algebra 4 (1966), 46-51. MR 33 #2676. MR 0194466 (33:2676)
  • [5] N. Jacobson, The theory of rings, Math. Surveys, no. II, Amer. Math. Soc., Providence, R. I., 1943. MR 5, 31. MR 0008601 (5:31f)
  • [6] A. V. Jategaonkar, A counter-example in ring theory and homological algebra, J. Algebra 12 (1969), 418-440. MR 39 #1485. MR 0240131 (39:1485)
  • [7] L. Levy, Torsion-free and divisible modules over non-integral-domains, Canad. J. Math. 15 (1963), 132-151. MR 0142586 (26:155)
  • [8] L. W. Small, Orders in Artinian rings. II, J. Algebra 9 (1968), 266-273. MR 37 #6315. MR 0230755 (37:6315)
  • [9] J. M. Zelmanowitz, Endomorphism rings of torsionless modules, J. Algebra 5 (1967), 325-341. MR 34 #2626. MR 0202766 (34:2626)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16.40

Retrieve articles in all journals with MSC: 16.40

Additional Information

Keywords: Finite-dimensional modules, torsionless modules, nonsingular modules, generators, endomorphism rings, orders in semisimple rings, bounded orders, Morita theorems, prime Noetherian rings, Artinian ring
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society